Integral Representation of Functionals Defined on Sobolev Spaces

  • Giovanni Alberti
  • Giuseppe Buttazzo
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 5)


We give an integral representation result for functionals defined on Sobolev spaces; more precisely, for a functional F, we find necessary and sufficient conditions that imply the integral representation formula
$$ F(u,\,B) = \int_B {f(x,\,Du)\,dx.} $$


Sobolev Space Integral Representation Borel Subset Borel Function Additive Functional 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    G. ALBERTI: A Lusin type theorem for gradients. Preprint Scuola Normale Superiore, Pisa (1990).Google Scholar
  2. [2]
    G. ALBERTI: Paper in preparation.Google Scholar
  3. [3]
    L. AMBROSIO & G. BUTTAZZO: Weak lower semicontinuous envelope of junctionals defined on a space of measures. Ann. Mat. Pura Appl., 150 (1988), 311–340.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    J. APPELL: The Superposition Operator in Function Spaces. A Survey. Book in preparation.Google Scholar
  5. [5]
    G. BOTTARO & P. OPPEZZI: Rappresentazione con integrali multipli di funzionali dipendenti da funzioni a valori in uno spazio di Banach. Ann. Mat. Pura Appl., 139(1985), 191–225.MathSciNetCrossRefGoogle Scholar
  6. [6]
    G. BOUCHITTE: Représentation intégrale de fonctionnelles convexes sur un espace de mesures. Ann. Univ. Ferrara, 33(1987), 113–156.MathSciNetMATHGoogle Scholar
  7. [7]
    G. BOUCHITTE & G.BUTTAZZO: New lower semicontinuity results for non convex fUnctionals defined on measures. Nonlinear Anal., (to appear).Google Scholar
  8. [8]
    G. BOUCHITTE & G. BUTTAZZO: Non convex functional defined on measures: integral representation and relaxation. Paper in preparation.Google Scholar
  9. [9]
    G. BOUCHITTE & M. VALADIER: Integral representation of convex functionals on a space of measures. J. Funct. Anal., 80 (1988), 398–420.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    G. BOUCHITTE & M. VALADIER: Multifonctions s.c.i. et régularisée s.c.i. essentielle. Fonctions de mesure dans le cas sous linéaire. Proceedings “Congrès Franco-Québécois d’Analyse Non Linéaire Appliquée”, Perpignan, June 22–26,1987, Bordas, Paris (1989).Google Scholar
  11. [11]
    G. BUTTAZZO: Semicontinuity, Relaxationand Integral Representation in the Calculus of Variations. Pitman Res. Notes Math. Ser. 207, Longman, Harlow (1989).Google Scholar
  12. [12]
    G. BUTTAZZO: Semicontinuity, relaxation, and integral representation problems in the calculus of variations. Notes of a series of lectures held at CMAF of Lisbon in November-December 1985. Printed by CMAF, Lisbon (1986).Google Scholar
  13. [13]
    G. BUTTAZZO & G. DAL MASO: Integral representation on W 1,α(Ω)and BV(Ω) of limits of variational integrals. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur., 66 (1979), 338–343.MathSciNetMATHGoogle Scholar
  14. [14]
    G. BUTTAZZO & G. DAL MASO: On Nemyckii operators and integral representation of local functionals. Rend. Mat., 3 (1983), 491–509.MathSciNetGoogle Scholar
  15. [15]
    G. BUTTAZZO & G. DAL MASO: A characterization of nonlinear functionals on Sobolev spaces which admit an integral representation with a Carathéodory integrand. J. Math. Pures Appl., 64 (1985), 337–361.MathSciNetGoogle Scholar
  16. [16]
    G. BUTTAZZO & G. DAL MASO: Integral representation and relaxation of local functionals. Nonlinear Anal., 9 (1985), 512–532.Google Scholar
  17. [17]
    G. DAL MASO: Integral representation on BV(Ω)of Γ-limits of variational integrals. Manuscripta Math., 30 (1980), 387–413.MATHGoogle Scholar
  18. [18]
    G. DAL MASO: On the integral representation of certain local functionals. Ricerche Mat., 32 (1983), 85–131.MathSciNetMATHGoogle Scholar
  19. [19]
    G. DAL MASO & L. MODICA: A general theory of variational integrals. Quaderno della Scuola Normale Superiore “Topics in Functional Analysis 1980–81”, Pisa (1982), 149–221.Google Scholar
  20. [20]
    E. DE GIORGI & L. AMBROSIO & G. BUTTAZZO: Integral representation and relaxation for junctionals defined on measures. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur., 81 (1987), 7–13.MATHGoogle Scholar
  21. [21]
    L. DREWNOWSKI & W. ORLICZ: On orthogonally additive junctionals. Bull. Polish Acad. Sci. Math., 16 (1968), 883–888.MathSciNetGoogle Scholar
  22. [22]
    L. DREWNOWSKI & W. ORLICZ: Continuity and representation of orthogonally additive junctionals. Bull. Polish Acad. Sci.Math., 17 (1969), 647–653.MathSciNetMATHGoogle Scholar
  23. [23]
    F. FERRO: Integral characterization of junctionals defined on spaces of BV functions. Rend. Sem. Mat. Univ. Padova, 61 (1979), 177–203.MathSciNetMATHGoogle Scholar
  24. [24]
    A. FOUGERES & A. TRUFFERT: Δ -integrands and essential infimum, Nemyckii representation of l.s.c. operators on decomposable spaces and Radon-Nikodym-Hiai representation of measure junctionals. Preprint A.V.A.M.A.C. University of Perpignan, Perpignan (1984).Google Scholar
  25. [25]
    A. FOUGERES & A. TRUFFERT: Applicationsdes méthodes de représentation intégrale et d’approximation inf-convolutives à l’épi-convergence. Preprint A.V.A.M.A.C. University of Perpignan, Perpignan (1985).Google Scholar
  26. [26]
    N. FRIEDMAN & M. KATZ: Additive junctionals of L p spaces. Canad. J. Math., 18 (1966), 1264–1271.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    D. GILBARG & N.S. TRUDINGER: Elliptic Partial Differential Equations of Second Order. Springer-Verlag, Berlin (1977).MATHGoogle Scholar
  28. [28]
    F. HIAI: Representation of additive junctionals on vector valued normed Kothe spaces. Kodai Math. J., 2 (1979), 300–313.MathSciNetMATHCrossRefGoogle Scholar
  29. [29]
    M. MARCUS & V.J. MIZEL: Nemyckii operators on Sobolev spaces. Arch. Rational Mech. Anal., 51 (1973), 347–370.MathSciNetMATHCrossRefGoogle Scholar
  30. [30]
    M. MARCUS & V.J. MIZEL: Extension theorems for nonlinear disjointly additive functionals and operators on Lebesgue spaces, with applications. Bull. Amer. Math. Soc., 82 (1976), 115–117.MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    M. MARCUS & V.J. MIZEL: Extension theorems of Hahn-Banach type for nonlinear disjointly additive junctionals and operators in Lebesgue spaces. J. Funct. Anal., 24 (1977), 303–335.MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    M. MARCUS & V.J. MIZEL: Representation theorems jor nonlinear disjointly additive junctionals and operators on Sobolev spaces. Trans. Amer. Math. Soc., 228 (1977), 1–45.MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    M. MARCUS & V.J. MIZEL: A characterization of first order nonlinear partial differential operators on Sobolev spaces. J. Funct. Anal., 38 (1980), 118–138.MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    V.J. MIZEL: Characterization of nonlinear transformations possessing kernels. Canad. J. Math., 22 (1970), 449–471.MathSciNetMATHCrossRefGoogle Scholar
  35. [35]
    V.J. MIZEL & K. SUNDARESAN: Representation of vector valued nonlinear junctions. Trans. Amer. Math. Soc., 159 (1971), 111–127.MathSciNetMATHCrossRefGoogle Scholar
  36. [36]
    C.B. MORREY: Quasiconvexity and the semicontinuity of multiple integrals. Pacific J. Math., 2 (1952), 25–53.Google Scholar
  37. [37]
    C. SBORDONE: Sulla caratterizzazione degli operatori differenziali delordine di tipo ellittico. Rend. Accad. Sci. Fis. Mat. Napoli, 41(1975), 31–45.MathSciNetMATHGoogle Scholar
  38. [38]
    S. SPAGNOLO: Una caratterizzazione degli operatori differenziali autoaggiunti del 2° ordine a coefficienti misurabili e limitati. Rend. Sem. Mat. Univ. Padova, 38 (1967), 238–257.MathSciNetGoogle Scholar
  39. [39]
    I.V. SRAGIN: Abstract Nemyckii operators are locally defined operators. Soviet Math. Dokl., 17 (1976), 354–357.Google Scholar
  40. [40]
    M. VALADIER: Fonctions et opérateurs sur les mesures. C. R. Acad. Sci. Paris, I-304(1987), 135–137.Google Scholar
  41. [41]
    W.A. WOYCZYNSKI: Additive functionalson Orlicz spaces. Colloq. Math., 19 (1968), 319–326.MathSciNetGoogle Scholar

Copyright information

© Birkhäuser Boston 1991

Authors and Affiliations

  • Giovanni Alberti
    • 1
  • Giuseppe Buttazzo
    • 2
  1. 1.Scuola Normale SuperiorePisaItaly
  2. 2.Dipartimento di MatematicaFerraraItaly

Personalised recommendations